Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 164, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 29, 2022, 7:47 PM CDT for Adams County, Pike County, Illinois; Marion County, Ralls County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2022, 7:47 PM CDT (00:47 UTC)
- Expired
- Aug 29, 2022, 8:11 PM CDT
- In force
- 24 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, IL, Pike County, IL, Marion County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 7:51 PM CDT | TSTM WND DMG | 1 N Hannibal, MO | SEVERAL LARGE TREE LIMBS BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
115
WUUS53 KLSX 300047
SVRLSX
ILC001-149-MOC127-173-300130-
/O.NEW.KLSX.SV.W.0164.220830T0047Z-220830T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
747 PM CDT Mon Aug 29 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Pike County in west central Illinois...
Southwestern Adams County in west central Illinois...
Northeastern Ralls County in northeastern Missouri...
Southeastern Marion County in northeastern Missouri...
* Until 830 PM CDT.
* At 747 PM CDT, a severe thunderstorm was located near Hannibal,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hannibal around 750 PM CDT.
Fall Creek around 755 PM CDT.
Other locations in the path of this severe thunderstorm include New
London.
This includes the following highways...
Interstate 172 between exits 2 and 10.
Interstate 72 between exits 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3969 9106 3947 9142 3946 9144 3978 9161
3990 9134
TIME...MOT...LOC 0047Z 329DEG 18KT 3976 9143
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt2 follow-up statements
197
WWUS53 KLSX 300100
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
800 PM CDT Mon Aug 29 2022
ILC001-300109-
/O.CAN.KLSX.SV.W.0164.000000T0000Z-220830T0130Z/
Adams IL-
800 PM CDT Mon Aug 29 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois.
LAT...LON 3976 9115 3969 9106 3949 9138 3946 9144
3976 9160
TIME...MOT...LOC 0059Z 329DEG 22KT 3966 9139
$$
ILC149-MOC127-173-300130-
/O.CON.KLSX.SV.W.0164.000000T0000Z-220830T0130Z/
Pike IL-Ralls MO-Marion MO-
800 PM CDT Mon Aug 29 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...NORTHEASTERN
RALLS AND SOUTHEASTERN MARION COUNTIES IN NORTHEASTERN MISSOURI...
At 759 PM CDT, a severe thunderstorm was located over Hannibal,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New London.
This includes Interstate 72 between exits 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3976 9115 3969 9106 3949 9138 3946 9144
3976 9160
TIME...MOT...LOC 0059Z 329DEG 22KT 3966 9139
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt040
WWUS53 KLSX 300111
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
811 PM CDT Mon Aug 29 2022
ILC149-MOC127-173-300120-
/O.CAN.KLSX.SV.W.0164.000000T0000Z-220830T0130Z/
Pike IL-Ralls MO-Marion MO-
811 PM CDT Mon Aug 29 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIKE COUNTY IN
WEST CENTRAL ILLINOIS...NORTHEASTERN RALLS AND SOUTHEASTERN MARION
COUNTIES IN NORTHEASTERN MISSOURI IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail and gusty winds are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
LAT...LON 3976 9115 3969 9106 3949 9138 3946 9144
3976 9160
TIME...MOT...LOC 0109Z 329DEG 18KT 3961 9135
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:54 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 29, 6:54 PM CDT, 53 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 654 PM CDT Mon Aug 29 2022 .SHORT TERM... (Through Late Tuesday Night) Issued at 218 PM CDT Mon Aug 29 2022 Current water vapor imagery shows a trough digging across the Midwest with a shortwave diving south/southeastward across Minnesota and Iowa. At the surface, a cold front is draped north of the CWA stretching from northern Illinois into northern Missouri. Ahead of this front, a weak pocket of vorticity stretched over the Ohio Valley into southern Missouri is creating lift in an environment characterized by 3,500-4,000 J/kg of MLCAPE, leading to the scattered convection that has recently blossomed across portions of the area along and south of I-70. Effective shear in this area is 20 kts or less, leading to fairly unorganized storm structure and fairly short cell life given lack of updraft-downdraft separation. While the overall severe threat from this convection is low, the amount of instability present could lead to updrafts becoming briefly capable of large hail. Additionally, recent SPC mesoanalysis shows 1,000+ J/kg of DCAPE with heightened microburst composite values centered over the CWA, so gusty winds, some reaching severe strength, are possible as cores collapse. This activity is expected to wane in intensity and coverage during the early evening as instability decreases with the setting sun. The other area we are monitoring for storm development later this afternoon is in northern portions of the CWA as the cold front sinks into the area. Forcing from the front itself will likely be the primary trigger for storm initiation, as the aforementioned shortwave to the north is lagging too far behind the front to provide much support. The environment in this portion of the CWA will be similarly unstable as described above, but given its proximity to the approaching trough, effective shear will be on the order of 20-30 kts. This will lead to a little more updraft organization compared to ongoing convection in southern portions of the CWA, but generally multicells are expected. These updrafts will also pose a hail and damaging wind threat, with primarily damaging wind expected as storms potentially interact and cluster as cold pools develop. Waning instability later this evening will also lead to a decrease in storm coverage and intensity in this part of the CWA, especially if storms fail to congeal and form a cold pool. The low-level jet will be fairly weak tonight, but may be just strong enough to support convergence along the front as it sinks southward or along any outflow boundaries to support a low, continuing chance for showers and weak thunderstorms overnight into the early morning hours. Early tomorrow, the front is expected to clear the southern/southeastern portions of the CWA as the trough axis swings through the Midwest, leaving the CWA under northwesterly flow aloft. Low-level flow will also be out of the northwest behind the front and will advect cooler air into the area. This advection will be offset somewhat by clearing skies allowing for ample surface heating, leading to temperatures tomorrow being only approximately 5 degrees cooler than Monday's values. However, the front will also scour moisture from the area, leading to a more comfortable feel compared to as of late. Elmore .LONG TERM... (Wednesday through Next Monday) Issued at 218 PM CDT Mon Aug 29 2022 At the start of the extended forecast period, the upper-level pattern will be characterized by troughing over the northeastern U.S. and ridging over the Rockies, leaving the Middle Mississippi under northwesterly flow. Within this flow, deterministic guidance shows a shortwave slowly traversing the northeastern periphery of the ridge through the region Wednesday into Thursday. Thanks to the early week front scouring moisture out of the region and a surface high firmly in place, precipitation with this feature is very unlikely. Nearly all ensemble members are dry, giving me high confidence in this solution, with the only impacts from the shortwave being potentially an increase in mid- to upper-level clouds. Through the remainder of the extended, guidance consensus is that a trough will quickly pass through southern Canada and the far northern U.S. and kick the previously mentioned shortwave out of the Middle Mississippi Valley. The western ridge will expand and build into the region, but ensemble diverge on to what degree, leading to uncertainty in temperatures through the weekend. Currently, the 75th percentile of ensemble guidance has temperatures around 90 degrees for afternoon highs, so while a slight, gradual warm-up is expected through the weekend, temperatures will generally remain typical for this time of year. Elmore && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 654 PM CDT Mon Aug 29 2022 A rather complicated forecast exists this evening into tonight across the region. Imminently, a cluster of thunderstorms will impact KUIN through 02z with IFR flight conditions, gusty winds, and perhaps hail. Elsewhere, thunderstorm impacts are becoming more in question. Isolated to scattered showers may develop in the vicinity of KCOU and KJEF over the next few hours. For St. Louis metro terminals, it is unclear if the thunderstorm cluster will reach the terminals later this evening into tonight, possibly passing them just to the north and northeast. Therefore, mention of thunder has been removed, but VCSH captures relatively lower confidence that the terminals will remain completely dry. Outside of showers and thunderstorms, VFR flight conditions are expected. A cold front will slowly traverse the region this evening through overnight as well, veering winds from the southwest toward the northwest during Tuesday morning, strengthening some by afternoon. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 29, 2:31 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 231 PM CDT Mon Aug 29 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-301945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 231 PM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. The chance for scattered thunderstorms will continue across the area through tonight. Some of the storms through this evening will be capable of large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low chance for thunderstorms across portions of southeastern Missouri on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail or damaging wind gusts the the Saint Louis National Weather Service. Elmore
In the hours before
Local storm report, Aug 29, 3:54 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL LYON 38.52N 91.17W
08/29/2022 E1.00 INCH FRANKLIN MO TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL AND TREE
LIMBS DOWN IN LYON.
&&
AELocal storm report, Aug 29, 5:03 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
503 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG 3 W LYON 38.51N 91.23W
08/29/2022 FRANKLIN MO LAW ENFORCEMENT
COUNTY DISPATCH HAS A REPORT OF A TREE DOWN
AT THE INTERSECTION OF HIGHWAYS C AND YY.
&&
AELocal storm report, Aug 29, 5:31 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
531 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 5 NW GERALD 38.45N 91.38W
08/29/2022 GASCONADE MO CO-OP OBSERVER
MULTIPLE TREE LIMBS OF 4 TO 5 INCHES IN
DIAMETER BROKEN OFF. TIME ESTIMATED FROM
RADAR.
&&
AELocal storm report, Aug 29, 5:32 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HEAVY RAIN 5 NW GERALD 38.45N 91.38W
08/29/2022 M2.75 INCH GASCONADE MO CO-OP OBSERVER
MEASURED 2.75 INCHES SO FAR. RAIN STILL
FALLING.
&&
AELocal storm report, Aug 29, 6:14 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
614 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 1 SSE CANTON 40.12N 91.52W
08/29/2022 M1.25 INCH LEWIS MO TRAINED SPOTTER
SPOTTER REPORTED NUMEROUS 1 INCH HAIL STONES
WITH SOME UP TO HALF-DOLLAR SIZE.
&&
AENearby
Severe Thunderstorm Warnings in Illinois, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.